Doctors hone in on cause of blood clots potentially linked with vaccines

A team led by Dr. Marie Scully, a hematologist at University College London Hospitals, studied 22 patients who developed the syndrome after receiving AstraZeneca's vaccine, and found they had an unusual antibody response. These so-called anti-PF4 antibodies had only been seen before as a rare reaction to the use of the common blood thinner heparin. The findings support a theory that an immune reaction might underlie the rare blood clots, but the findings don't yet explain it, Scully and colleagues reported in the New England Journal of Medicine Friday. What may be going on is a reaction by the immune system with platelets to cause uncontrolled clotting. If vaccines cause it, it's still very rare and unusual, they wrote. It might not even be happening any more often in recently vaccinated people than among the population in general.